Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS El Paso, TX

July 2, 2017Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 2, 2017, 5:18 PM MDT for Sierra County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 5:18 PM MDT (23:18 UTC)
Expired
Jul 2, 2017, 6:00 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS54 KEPZ 022318
SVREPZ
NMC051-030000-
/O.NEW.KEPZ.SV.W.0089.170702T2318Z-170703T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
518 PM MDT SUN JUL 2 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Sierra County in north central New Mexico...

* Until 600 PM MDT

* At 518 PM MDT, a severe thunderstorm was located near Elephant
  Butte, or 7 miles northeast of Truth Or Consequences, moving east
  at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Truth Or Consequences...
  Caballo...
  Elephant Butte...
  Williamsburg...
  Las Palomas...
  Cuchillo...
  and Caballo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Elephant Butte or Caballo Lake, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3307 10754 3329 10740 3328 10700 3286 10728
TIME...MOT...LOC 2318Z 273DEG 13KT 3323 10719 

HAIL...<.75IN
WIND...60MPH
 
$$

LANEY
1 follow-up statement
859 
WWUS54 KEPZ 022356
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
556 PM MDT SUN JUL 2 2017

NMC051-030005-
/O.EXP.KEPZ.SV.W.0089.000000T0000Z-170703T0000Z/
Sierra NM-
556 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIERRA COUNTY WILL
EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm. People on or near 
area lakes should still exercise caution as dangerous lightning 
continues to be a threat from this weakening storm cell.

LAT...LON 3307 10754 3329 10740 3328 10700 3286 10728
TIME...MOT...LOC 2355Z 273DEG 13KT 3322 10706 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:48 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 2, 2:48 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
248 PM MDT Sun Jul 2 2017

.SYNOPSIS...
Hot weather continues as high pressure remains parked over the
Borderland. This will continue our current string of 100 degree
afternoons through the Fourth of July holiday. Minor amounts of
moisture linger across the region, so isolated storms are still
possible in the afternoons. Increasing moisture comes back as east
winds return on Wednesday through the end of the work week.
Scattered showers and thunderstorms are expected late in the week
into next weekend.

&&

.DISCUSSION...
Synoptic pattern remains largely unchanged with broad high
pressure aloft will settled over the south central U.S. High
pressure at the surface has backed off to the SE to end our ingest
of gulf moisture. Some drying expected today and continuing into
MON-TUE as we see some increase in westerly flow into the region.

With high pressure still the dominant feature over our region,
temperatures will continue to run warm and about 4-7 degrees above
normal. This means more 100 degree afternoons for the lowlands
through probably TUE (Independence Day). With PW's around 3/4" and
dewpoints near 40 degrees we can't totally rule out pop-up
isolated showers and thunderstorms through this period, but
instability is low due to warm temps aloft. Thus coverage will be
minimal and focus will likely be over area mountains.

As mentioned in previous discussions, Wednesday looks to bring a
shift in the pattern which will find the upper high jogged to our
north as low levels show enhanced easterly flow. This will do
several things that should lead to a more unsettled weather
pattern. The upper atmosphere will cool as the lower atmosphere
will moisten. PWs by Wednesday should be back over 1" with
dewpoints back in the M-U40s and above. Instability will increase
and lead to more widespread shower/storm activity. Currently it
appears that WED we will see the increased storms east of the Rio
Grande, followed by area-wide activity for THU and FRI. Of course
with the upper high displaced and more moisture bringing more
clouds/storms temperatures should be lower and back near seasonal
normals. Finally, with surface troughing to our west it appears
the moisture eventually focuses west of the Rio Grande which may
favor those areas over areas east of the river for storms for next
weekend. Ultimately the rain/storm pattern may be more influence
by smaller-scale upper disturbances which may track in from the
east.

14-Bird

&&

.AVIATION...Valid 03/00Z-04/00Z...
Mainly VFR with FEW-SCT080 100-140 AND SCT-BKN200-250. Very isolated
CB/TSTM ovr Gila Wilderness / Sacramentos 00Z-06Z. Winds WSW 08kts
until 09Z then NW-N 08kts.

20-Novlan

 &&

.FIRE WEATHER...
High pressure aloft will bring warm above normal temperatures across
southern New Mexico and west Texas today through Tuesday with
temperatures cooling to near normal Wednesday. However sufficient
moisture will flow into the region to produce a few mainly afternoon
and evening thunderstorms each day though much of the region will
experience little to no rainfall. Wind speeds will be around 5 to 15
mph most of the forecast period with stronger gusts near
thunderstorms. Min RH values will run generally less than 15% west
of the Rio Grande and 15% to 25% east Sunday and 12% to 22% all
areas Monday.

20-Novlan

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75 101  75 102 /   0   0  10   0
Sierra Blanca           72  97  72  97 /  20  20  20  10
Las Cruces              70  99  70 100 /   0   0  20   0
Alamogordo              69  99  68 100 /   0  10  20   0
Cloudcroft              53  77  55  77 /  20  20  30  10
Truth or Consequences   71  98  70  99 /   0  10  20   0
Silver City             65  94  65  94 /   0  30  20   0
Deming                  69 102  68 101 /   0   0  20   0
Lordsburg               69 100  68 100 /   0   0  20   0
West El Paso Metro      75 100  74 101 /   0   0  20   0
Dell City               70 101  69 100 /  20  20  20  10
Fort Hancock            74 101  73 101 /  10  10  10  10
Loma Linda              71  95  72  96 /  10  10  20   0
Fabens                  74 101  73 102 /   0   0  10   0
Santa Teresa            72 100  71 101 /   0   0  20   0
White Sands HQ          73  99  73 100 /   0   0  20   0
Jornada Range           68  99  68 100 /   0   0  20   0
Hatch                   69 101  69 101 /   0   0  20   0
Columbus                71 102  71 103 /   0   0  20   0
Orogrande               72  99  72 101 /   0   0  20   0
Mayhill                 59  85  60  85 /  20  20  20  10
Mescalero               57  86  57  86 /  20  20  20  10
Timberon                58  84  59  84 /  20  20  20  10
Winston                 60  91  60  92 /   0  30  20   0
Hillsboro               66  96  65  98 /   0  20  20   0
Spaceport               66  99  67 100 /   0   0  20   0
Lake Roberts            56  92  55  93 /   0  30  20   0
Hurley                  65  96  65  96 /   0  20  20   0
Cliff                   62 100  62 101 /   0  20  20   0
Mule Creek              66  98  65  99 /   0  10  20   0
Faywood                 64  97  63  97 /   0  10  20   0
Animas                  69 101  69 101 /  20  20  20   0
Hachita                 70 101  69 101 /  10   0  20   0
Antelope Wells          69  98  69  99 /  20  20  20  10
Cloverdale              67  97  67  97 /  20  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/20
Hazardous weather outlook, Jul 2, 11:39 AM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1139 AM MDT Sun Jul 2 2017

NMZ401>417-TXZ418>424-031745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1139 AM MDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Meager to moderate moisture and instability still in the area,
but better moisture is limited over our far eastern areas.
Isolated showers and thunderstorms are expected in the afternoon
and early evening hours. Biggest threat with any storm today will
be strong outflow winds which could cause local blowing dust
across the deserts which could make for brief dangerous travel
conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot afternoon temperatures around 100 degrees across the lower
elevations through Tuesday may cause some heat related problems
especially for those involved with strenuous outside activities.

Isolated showers and thunderstorms are expected Monday through
Wednesday. Increasing rain/storm chances begin Thursday with more
scattered coverage expected late week. Some storms may produce
strong gusty winds...small hail and brief heavy rainfall. Flooding
may be the main threat across the region beyond Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to contact the NWS office with real time
reports of significant weather and hazardous impacts.

Bird

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:32 PM MDTSevere Thunderstorm WarningEPZOtero43 min
Jul 1, 7:10 PM MDTSevere Thunderstorm WarningEPZOtero34 min
Jul 1, 8:55 PM MDTSpecial Weather StatementEPZOtero35 min
Jul 2, 5:59 PM MDTSpecial Weather StatementEPZSierra46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.